Does Celebrex Cause Weight Gain?
While side effects are possible when taking Celebrex®
), gradual weight gain is only reported rarely. In clinical studies, weight gain occurred in less than 2 percent of people taking the drug. Given how uncommon this is, it is difficult to say whether the weight gain is because of the medication, other factors, or a combination of both.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they occur, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred more in than 1 to 2 percent of people (common side effects) and those that occurred in less than 1 to 2 percent of people (rare side effects).
With Celebrex, weight gain was seen in less than 2 percent of people. Therefore, it is not possible to say for certain whether the medication, other factors, or a combination of both played a role in this gradual weight gain.
Rapid Weight Gain With Celebrex
One important point to keep in mind with Celebrex and weight gain is that all nonsteroidal anti-inflammatory drugs (NSAIDs
), including Celebrex, may cause congestive heart failure
(CHF) and/or kidney problems. One of the main symptoms of congestive heart failure
or kidney problems is unexplained, rapid weight gain. In fact, people with symptoms of CHF or kidney problems can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and swelling in the ankles, feet, or legs. Contact your healthcare provider right away if you are taking Celebrex and notice unexplained weight gain or swelling.